Alert archive / Michigan / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 29, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 18, 2016, 1:34 AM EDT for Calhoun County, Kalamazoo County, Michigan. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2016, 1:34 AM EDT (05:34 UTC)
- Expired
- Jul 18, 2016, 2:14 AM EDT
- In force
- 40 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Calhoun County, MI, Kalamazoo County, MI
The radar
The Grand Rapids radar (KGRR), 80 km from the middle of the area, began a volume at 05:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 1:35 AM EDT | TSTM WND DMG | Kalamazoo, MI | LARGE PINE TREE DOWN. TIME ESTIMATED FROM RADAR. |
| Jul 18, 1:55 AM EDT | TSTM WND DMG | 2 Ene Pine Creek, MI | TREES AND WIRES DOWN. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 5.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 546 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1237 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 228 m²/s²
- 0-3 km storm-relative helicity
- 353 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 6.8
The text
As transmitted.
048
WUUS53 KGRR 180534
SVRGRR
MIC025-077-180630-
/O.NEW.KGRR.SV.W.0029.160718T0534Z-160718T0630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
134 AM EDT MON JUL 18 2016
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KALAMAZOO COUNTY IN SOUTHWESTERN MICHIGAN...
WESTERN CALHOUN COUNTY IN SOUTH CENTRAL MICHIGAN...
* UNTIL 230 AM EDT
* AT 133 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PORTAGE...
MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
KALAMAZOO... BATTLE CREEK... PORTAGE...
EASTWOOD... WESTWOOD... SPRINGFIELD...
VICKSBURG... GALESBURG... UNION CITY...
SCHOOLCRAFT... CLIMAX... RICHLAND...
BURLINGTON... BROWNLEE PARK... GREATER GALESBURG...
LEVEL PARK-OAK PARK... SOUTH GULL LAKE... COMSTOCK NORTHWEST...
FULTON... PARCHMENT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4208 8563 4241 8565 4242 8502 4207 8501
4207 8523
TIME...MOT...LOC 0533Z 269DEG 36KT 4222 8550
HAIL...1.00IN
WIND...60MPH
$$
DUKE2 follow-up statements
620
WWUS53 KGRR 180608
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
208 AM EDT MON JUL 18 2016
MIC077-180616-
/O.CAN.KGRR.SV.W.0029.000000T0000Z-160718T0630Z/
KALAMAZOO MI-
208 AM EDT MON JUL 18 2016
...THE SEVERE THUNDERSTORM WARNING FOR KALAMAZOO COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4207 8529 4241 8529 4242 8502 4207 8501
TIME...MOT...LOC 0606Z 269DEG 36KT 4223 8504
$$
MIC025-180630-
/O.CON.KGRR.SV.W.0029.000000T0000Z-160718T0630Z/
CALHOUN MI-
208 AM EDT MON JUL 18 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM EDT
FOR WESTERN CALHOUN COUNTY...
AT 206 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MARSHALL...
MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
BATTLE CREEK... SPRINGFIELD... UNION CITY...
BURLINGTON... LEVEL PARK-OAK PARK... BROWNLEE PARK...
ATHENS... CERESCO... PINE CREEK...
BEDFORD...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4207 8529 4241 8529 4242 8502 4207 8501
TIME...MOT...LOC 0606Z 269DEG 36KT 4223 8504
HAIL...<.75IN
WIND...60MPH
$$
DUKE500
WWUS53 KGRR 180614
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
214 AM EDT MON JUL 18 2016
MIC025-180624-
/O.CAN.KGRR.SV.W.0029.000000T0000Z-160718T0630Z/
CALHOUN MI-
214 AM EDT MON JUL 18 2016
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CALHOUN COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
GRAND RAPIDS.
LAT...LON 4207 8529 4241 8529 4242 8502 4207 8501
TIME...MOT...LOC 0611Z 269DEG 36KT 4223 8492
$$
DUKEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 10:30 PM EDT, 3 hours 4 minutes earlier.
Area forecast discussion, Jul 17, 10:30 PM EDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1030 PM EDT SUN JUL 17 2016
LATEST UPDATE...
Update
.SYNOPSIS...
Issued at 326 PM EDT Sun Jul 17 2016
Scattered showers and thunderstorms will be over the area again
tonight, but these are expected to exit by daybreak Monday. Dry
weather is expected for Monday through Tuesday night with
temperatures close to normal. Highs will be in the low to mid
80s, with lows mainly around 60.
The rest of the week will feature a warming trend, where temperatures
should push into the 90 to 95 degree range. It might not be as
warm into Sunday with 85 to 90 by then. As for rain chances, low
chances are expected Wednesday night, then again Saturday and
Saturday night.
&&
.UPDATE...
Issued at 1030 PM EDT Sun Jul 17 2016
Cold front is still poised upstream at 02z, stretching from near
Escanaba in the U.P. southwest across Central Wisconsin into
Northern Iowa. A moist and increasingly unstable airmass is in
place across Southwest Lower Michigan ahead of the front. Surface
dew points have risen to around 70 in spots and this will likely
continue or even expand given southwesterly winds. Mean Layer CAPE
values have increased to 1000-2000 J/KG across a large part of the
forecast area now. Given an upstream front will be moving into an
unstable airmass still think there will be some scattered
convection that develops. The 23z run of the HRRR experimental is
still hinting at the same, with isolated/scattered storms moving
through the forecast area between midnight and 6 AM. There isn't
much in the way of upper support, but forcing from the front
itself may be sufficient. Have 20-30 pct pops in the forecast
overnight.
&&
.SHORT TERM...(This evening through Tuesday night)
Issued at 326 PM EDT Sun Jul 17 2016
Two areas to watch tonight for convection to refire. Bottom line we
still expect scattered showers and storms tonight, most commonplace
near and south of I-94. Thereafter we will be looking at dry
weather with seasonal temps through Tuesday night.
Band of showers and storms that pushed through around mid day has
left the area rather sable with CAPE values generally under 500
J/KG. However instability has recovered to our west, over eastern
IA where CAPE values are 1-2K. Clusters of storms are expected
over this area that will push east. For the most part this
appears it will stay south of the CWA, but the I-94 counties
should get clipped by this activity later this evening. The right
entrance region of the upper jet will keep these storms going into
the overnight, so it would seem the I-94 corridor stands the best
chance for rain.
Second area to watch will be the front and secondary trough that
comes through overnight. The main front was crossing WI this
afternoon and will reach the GRR CWA late this evening, with the
secondary through coming through after 06Z. Still questionable how
much instability these features will have to work with, but it
seems widely scattered showers and storms will be generated. With
little chance for the instability to recover across the north
(which was just drying out from the early afternoon showers), will
have slight chance POPs north of a MKG-MOP line tonight, and
chance POPs south of there where some instability should exist.
Severe storms look unlikely given the weak instability and lack of
jet dynamics.
The secondary trough clears the CWA by 12Z Monday so feel any pcpn
should be exiting by then, so have a dry Monday forecast, even in
the SE. A sheared vort comes through late in the day but feel this
will only create diurnal CU given the dry air moving in.
High pressure builds in for Tuesday and Tuesday night producing
fair weather and seasonal temps.
.LONG TERM...(Wednesday through Sunday)
Issued at 326 PM EDT Sun Jul 17 2016
The overall picture I see for this period is dry, hot and humid. It
is not out of the question there could be a thunderstorm from time
to time Thursday into Saturday but any rain would be very limited.
Mostly it is going to be hot and humid.
As we have been writing over the past few days, likely the largest
upper level ridge of the summer is forecast to develops with 500 mb
heights around 600 dam Wednesday into Friday. The center of the
upper high will be near KS, so MI will be on the northeast fringe
of this bubble of hot air. That means any shortwaves ridging over
the ridge will create that "ring of fire" effect over our area.
There is good model agreement on this upper ridge building. That
helps our confidence in this forecast. It may not help us get the
rain we really need through.
On the other hand, for the cause to bring some rain to this area,
there is a warm front pushing the hot air in Wed night into
Thursday, then the cold front Friday returning slightly cooler
temperatures for next weekend. Both of those features could result
in showers and thunderstorms.
The bottom line is hot and humid with limited rainfall.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 803 PM EDT Sun Jul 17 2016
VFR conditions are in place across all of Southwest Michigan at
00z this evening. A cold front stretches from the Central Upper
Peninsula southwest across portions of Central Wisconsin. There is
still a chance that a few showers and storms will develop along
and ahead of the front tonight, but chances are fairly small. The
best chance will likely be along the I-94 TAF sites after dark. At
this point used vicinity showers wording as the areal extent
should be small.
Winds will remain gusty through 03z to 04z at which time it should
diminish more into the 8-12 knot range. Southwest winds this
evening will turn west overnight. Monday should have VFR
conditions.
&&
.MARINE...
Issued at 326 PM EDT Sun Jul 17 2016
SSW gales continue this afternoon. Winds are expected to be
maintained, but then drop off fairly quickly by early evening. A
small craft advisory will follow the gales into tonight. It is
expected that conditions will continue to improve overnight and we
should be able to drop headlines by daybreak Monday. Waves will
continue to subside through Monday morning, with comfortable
boating returning by afternoon. The remainder of the short term,
through Tuesday night looks quiet on the lake.
&&
.HYDROLOGY...
Issued at 1220 PM EDT Sun Jul 17 2016
Late morning and early afternoon rainfall only held together for
northern sections of the forecast area, primarily from Ludington
to Leota. Convection died rather quickly further to the south.
The better odds for rainfall across the southern half of the
forecast area will be dependent on development late this
afternoon and evening. Mesoscale analysis shows steeply increasing
precipitable water values between 1.5-2.0 inches from east to
west, which will continue to advect in through the day today. For
that reason, thunderstorms that do develop will bring the
potential for localized heavy rainfall. Some locations may
experience ponding or standing water in low lying, flat areas if
they happen to receive a thunderstorm.
The middle of the week continues to look dry, while additional
precipitation chances may be introduced back into the forecast by
the end of the week. Overall, precipitation amounts, if heavy,
should remain localized. The river flooding threat remains low.
&&
.GRR Watches/Warnings/Advisories...
MI...Beach Hazards Statement until 5 AM EDT Monday for MIZ037-043-050-
056-064-071.
LM...Small Craft Advisory until 5 AM EDT Monday for LMZ844>849.
&&
UPDATE...Duke
SYNOPSIS...JK
SHORT TERM...JK
LONG TERM...WDM
AVIATION...Duke
HYDROLOGY...JAM
MARINE...JKHazardous weather outlook, Jul 17, 5:53 PM EDT, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 553 PM EDT SUN JUL 17 2016 MIZ037>040-043>046-050>052-056>059-064>067-071>074-180745- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 553 PM EDT SUN JUL 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED. THESE ARE EXPECTED MAINLY FROM 9 PM TO 4 AM. SEVERE WEATHER IS UNLIKELY. STORMS WILL CONTAIN DANGEROUS CLOUD TO GROUND LIGHTNING AND MAY PRODUCE SMALL HAIL AND GUSTY WINDS. STORM MOTION WILL BE FROM WEST TO EAST AROUND 35 MPH. LOCALLY HEAVY RAIN IS POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ844>849-180745- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 553 PM EDT SUN JUL 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT GALE FORCE WINDS WILL CONTINUE TO CAUSE DANGEROUS CONDITIONS FOR SMALL CRAFT INTO EARLY THIS EVENING. WINDS WILL DIMINISH SOME TONIGHT BUT CONDITONS WILL REMAIN HAZARDOUS UNTIL DAYBREAK MONDAY. DUE TO THE STRONG WINDS AND HIGH WAVES SURF CONDITIONS WILL BE DANGEROUS FOR SWIMMERS IN LAKE MICHIGAN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. OSTUNO WDM JK
In the hours before
Special weather statement, Jul 18, 12:48 AM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1248 AM EDT MON JUL 18 2016 MIZ064-065-071-072-180545- VAN BUREN MI-ALLEGAN MI-BARRY MI-KALAMAZOO MI- 1248 AM EDT MON JUL 18 2016 ...SIGNIFICANT WEATHER ADVISORY... AT 1248 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BANGOR...MOVING EAST AT 30 MPH. HALF INCH HAIL AND WIND GUSTS AT LEAST 40 MPH WITH SOME DOWNED TREE LIMBS WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... KALAMAZOO... NORTHERN PORTAGE... PLAINWELL... PAW PAW... EASTWOOD... WESTWOOD... OTSEGO... GALESBURG... MATTAWAN... BANGOR... CLIMAX... RICHLAND... GREATER GALESBURG... SOUTH GULL LAKE... COMSTOCK NORTHWEST... ALAMO... PINE GROVE... PARCHMENT... AUGUSTA... GOBLES... PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4224 8614 4242 8614 4246 8531 4219 8532 TIME...MOT...LOC 0448Z 270DEG 27KT 4234 8604 DUKE
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 12:48 AM EDT | Special Weather Statement | GRR | Kalamazoo | 57 min |
| Jul 18, 12:59 AM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo, Van Buren | 61 min |
| Jul 18, 2:27 AM EDT | Special Weather Statement | GRR | Jackson | 63 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.